While guidelines exist for management of a supratherapeutic international normalized ratio following therapeutic warfarin use, these guidelines are not designed for management of the acute warfarin overdose. There is a paucity of literature describing the latter..Twenty-three patients were admitted during the time period; males accounted for 15/23 (62.5 %) subjects. The median (interquartile range (IQR)) age was 43 (32–48.5) years. Seventeen subjects received vitamin K, with a median (IQR) dose of 15 (10–50) mg. The maximal total amount of vitamin K administered to a single patient during the index hospitalization was 110 mg. Three bleeding events occurred; one classified as major, and two as minor. All patients made a full recovery. In this case series of acute warfarin overdose, nearly all patients developed a coagulopathy, and nearly three-quarters of patients received vitamin K. Bleeding events occurred in a minority of patients.
Don't confuse this relatively benign situation with superwarfarin overdose, which is much more serious in terms of a higher incidence of bleeding, higher doses of vitamin K for reversal and a more prolonged course of toxicity.